Register for an account

X

Enter your name and email address below.

Your email address is used to log in and will not be shared or sold. Read our privacy policy.

X

Website access code

Enter your access code into the form field below.

If you are a Zinio, Nook, Kindle, Apple, or Google Play subscriber, you can enter your website access code to gain subscriber access. Your website access code is located in the upper right corner of the Table of Contents page of your digital edition.

Health

When Placebos Make You Sick 


By Elizabeth SvobodaOctober 25, 2012 5:00 AM
placebo.jpg
Shutterstock

Newsletter

Sign up for our email newsletter for the latest science news


In 2006 a patient enrolled in a clinical trial for depression tried to overdose on his meds. After taking 29 pills, he began to feel faint; his blood pressure plummeted, and doctors had to administer intravenous fluids to stabilize him. The strangest part of the patient’s grim plan: His pills were placebos. Once he learned the pills were inert, his symptoms vanished.

This was an extreme case, but the so-called nocebo effect—psychosomatic symptoms erroneously blamed on medication—is a common occurrence. In June, Winfried Häuser at the Technical University of Munich published a review paper showing that in many clinical trials, placebos produce fully half as many reported side effects as real drugs do. Häuser believes the nocebo effect stems in part from the warnings physicians give patients before prescribing medication. While it would be unethical to stop informing patients about side effects, Häuser suggests doctors should convey the risks in a more measured way.

3 Free Articles Left

Want it all? Get unlimited access when you subscribe.

Subscribe

Already a subscriber? Register or Log In

Want unlimited access?

Subscribe today and save 70%

Subscribe

Already a subscriber? Register or Log In